Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Planning to conceive. Stopped taking femodene. Feeling tired, dizzy and nauseous. What is causing this?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1585 Questions
Hi, I have just turned 41 and my partner and I have finally decided to try for our first baby. I have stopped taking femodene and have ove the last couple of weeks reduced and now stopped taking 20mg of citalopram. I was taking this for anxiety following my divorce several years ago and was advised to stop it by my gp. Since then I have been experiencing the following issues and am looking for some advice please. I have for the last couple of weeks had thrush symptoms, felt really tired and over the last 3 days have been feeling a bit dizzy/spaced out with some nausea intially which has pretty much stopped. I've had some vaginal swabs done but they came back negative. I've been prescribed metronidazole for BV and also the usual diflucan/pessary for thrush to try and see if that helped. Do you think these issues are related to stopping my medications? It's really frustrating as it's delaying our attempts to conceive. Thanks
Posted Thu, 9 Aug 2012 in Getting Pregnant
Answered by Dr. Timothy Raichle 43 minutes later

Hello, I would be happy to help you with your question today.

There are perhaps two things going on.

The first is related to discontinuation of the citalopram. With these medications, you can get a withdrawl syndrome that might include: dizziness, nausea, fatigue, muscle aches, chills, anxiety, and irritability. This would certainly fit with your symptoms. You might consider starting back at half your prior dose and tapering even more slowly over time - talk with your doctor!

The second is the vaginal infection symptoms. These are certainly related to stopping the birth control. Either this is normal for you, or it is related to the change in estrogen that your body has experienced that has led to an increase (or possibly a decrease) in estrogen levels. With regard to this problem, it might be worth observing or getting a second opinion.

Finally, given your age and the fact that conception might be difficulty (just being honest), I would recommend an honest discussion with your OB/GYN about the issues. A cycle day#3 FSH level might indicate the "health" of your ovaries.

I hope this helps and good luck! Please don't forget to provide feedback!
Above answer was peer-reviewed by
Follow-up: Planning to conceive. Stopped taking femodene. Feeling tired, dizzy and nauseous. What is causing this? 11 minutes later
Hi, I'd really like to persevere with not being on the citalopram if possible. Do you know how long the withdrawal syndrome can last on average please? I had to leave work yesterday and am off today as feel so spaced out/tired, so if it is weeks I may have to take your advice re starting on 10mg again. Thanks for your reply.
Answered by Dr. Timothy Raichle 14 minutes later

Well, it is difficult to find the exact amount of time that this will last in those patients who stop them abruptly, but it is somewhere between 2-4 weeks. So, I would reccomend starting back at 10mg, continue for 2 weeks, then taper to 5mg for 2 weeks and then try to stop.

I hope this helps!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor